Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 33, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 30, 2003, 5:38 PM EDT for Orange County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 5:38 PM EDT (21:38 UTC)
- Expired
- Apr 30, 2003, 6:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
625 WUUS52 KRAH 302138 SVRRAH NCC135-302215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 538 PM EDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 615 PM EDT * AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EFLAND...OR ABOUT 8 MILES EAST OF GRAHAM...MOVING NORTHEAST AT 20 MPH. DIME SIZED HAIL IS LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... HILLSBOROUGH SCHLEY A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3607 7937 3594 7921 3618 7887 3634 7907 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:45 PM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Apr 30, 1:45 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT WED APR 30 2003 TONIGHT...SURFACE ANALYSIS INDICATES A BOUNDARY LOCATED EAST TO WEST ACROSS THE MIDDLE OF THE STATE...AND GOOD CONVERGENCE OVER THE PIEDMONT. BEST CHANCES OF CONVECTION INTO THE EVENING WILL BE IN THE WESTERN PIEDMONT WHERE GOES SOUNDER LI IS SHOWING THE MOST UNSTABLE AIR (-4) AND THE FLOW IS UPSLOPE. EXPECT THAT ENOUGH ENERGY WILL BE AVAILABLE FOR A FEW SEVERE STORMS WITH HAIL BEING THE MAIN THREAT. VERTICAL WIND FIELD IS UNIDIRECTIONAL AND RELATIVELY LIGHT SO STORMS WILL BE OF THE PULSE VARIETY. WEAK 850-700MB ANTICYCLONIC FLOW NEAR THE COAST WILL LIKELY LIMIT THE EASTERN SECTIONS TO WIDELY SCATTERED CONVECTION AT BEST. THURSDAY...THE 850-700 RIDGE OFF THE COAST WILL EXTEND OVER THE AREA...AND A VORT MAX WILL PASS TO OUR SOUTH. CONVECTION ASSOCIATED WITH THE VORT TO OUR SOUTH WILL ROB OUR SOUTHERLY FLOW OF MOISTURE AND STABILIZE THE ATMOSPHERE BY MIDLEVEL WARMING. UPPER LEVEL FLOW IS ALSO CONFLUENT THURSDAY...AND WE WILL BE ON THE SUBSIDENCE SIDE OF A SUBTROPICAL JET STREAK. THUS WILL KEEP POPS OUT OF THURSDAY. GFS BRINGS THE OFFSHORE LOW CLOSE TO THE COAST THURSDAY NIGHT AND SHOWS LIKELY POPS EAST...BUT IT APPEARS TO HAVE CONVECTIVE FEEDBACK PROBLEMS SO PREFER THE ETA WHICH KEEPS THE LOW FARTHER EAST. WILL ALSO LEAN TOWARD WARMER GUIDANCE TEMPS IN THE LOWER 80S...WHICH ARE SUPPORTED BY ETA LOW LEVEL THICKNESS. FRIDAY THROUGH SATURDAY...A COLD FRONT AND A WEAK SHORTWAVE TROUGH WILL APPROACH FROM THE WEST...BRINGING ANOTHER CHANCE OF SHOWERS LATE IN THE DAY AND INTO THE NIGHT. POPS WILL BE LOW HOWEVER AS THE AMOUNT OF AVAILABLE MOISTURE MAY BE LIMITED BY THE CYCLONE OFFSHORE AND A WESTERLY 850MB FLOW. GFS TAKES THE SURFACE FRONT THROUGH THE AREA AROUND 12Z SATURDAY AND THE 850 TROUGH THROUGH AROUND 18Z...SO WILL KEEP POPS IN FOR SATURDAY AND LIMIT TO THE MORNING. CURRENT FORECAST DOES NOT MENTION THUNDER SATURDAY...AND THIS WILL BE LEFT AS IS DUE TO LACK OF CONVINCING EVIDENCE TO CHANGE IT. SUNDAY THROUGH WEDNESDAY...MODELS ARE COMING INTO BETTER AGREEMENT IN PLACING A SHORTWAVE TROUGH AND SURFACE FRONT NEAR THE MOUNTAINS EARLY TUESDAY...WHICH THE MRF BRINGS ACROSS THE AREA TUESDAY AFTERNOON. AN INCREASINGLY SOUTHERLY FLOW WILL WARM TEMPS TO MID/UPPER 70S ON MONDAY AND TUESDAY...AND TRANSPORT DEEPER MOISTURE INTO THE AREA TUESDAY. A CHANCE OF SHOWERS AND TSTMS WILL BE ADDED FOR TUESDAY. LITTLE CHANGES TO THE REST OF THE EXTENDED PERIOD. .RAH...NONE. DGS
Hazardous weather outlook, Apr 30, 5:30 AM EDT, 12 hours 8 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-011030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 530 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY OUTSIDE OF THE DANGERS POSED BY LIGHTNING AND LOCALIZED STRONG WIND GUSTS FROM SCATTERED THUNDERSTORMS TODAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Apr 30, 4:34 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
434 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM SEVEN LAKES NC .75 INCH HAIL
04/30/03 MOORE
0350 PM ROBBINS NC .75 INCH HAIL
04/30/03 MOORE
0434 PM HIGH POINT NC .75 INCH HAIL
04/30/03 GUILFORD
JOSpecial weather statement, Apr 30, 4:43 PM EDT, 55 minutes before
NCZ007-302115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 443 PM EDT WED APR 30 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN PERSON COUNTY THROUGH 515 PM EDT... AT 443 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 15 MILES WEST OF BETHEL HILL...OR NEAR HYCO LAKE...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BETHEL HILL AND HYCO LAKE. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. JO
Special weather statement, Apr 30, 4:55 PM EDT, 43 minutes before
NCZ008>011-024>028-040-041-043-302355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 455 PM EDT WED APR 30 2003 ...THUNDERSTORMS WITH HAIL MAY THREATEN THE NORTHEAST PIEDMONT AND THE NORTHERN COASTAL PLAIN THROUGH EARLY EVENING... THE AIR OVER THE NORTHEAST PIEDMONT AND THE NORTHERN COASTAL PLAIN HAS BECOME UNSTABLE ENOUGH TO SUPPORT THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THROUGH EARLY EVENING. A FEW OF THE STORMS WILL BE CAPABLE TO PRODUCE DANGEROUS LIGHTNING STRIKES...WIND GUSTS UP TO 35 MPH AND PEA TO DIME SIZE HAIL. THERE MAY BE AN ISOLATED OCCURRENCE OR TWO OF HAIL AS LARGE AS QUARTERS. IF YOU HAVE OUTDOOR ACTIVITIES THROUGH 8 PM...BE SURE TO REMAIN ALERT TO RAPIDLY CHANGING SKY CONDITIONS. AT THE FIRST SIGN OF THREATENING WEATHER...HEAD INDOORS IMMEDIATELY.
Local storm report, Apr 30, 5:16 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
516 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0514 PM MEBANE NC .75 INCH HAIL
04/30/03 ALAMANCE
KKLocal storm report, Apr 30, 5:29 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
529 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 3 SW SAXAPAHAW NC .75 INCH HAIL
04/30/03 ALAMANCE
WSSLocal storm report, Apr 30, 5:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
532 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 3 SW SAXAPAHAW NC .75 INCH HAIL
04/30/03 ALAMANCE
0528 PM 3 SE ASHEBORO NC .50 INCH HAIL
04/30/03 RANDOLPH JUST NORTH OF THE NC
ZOOLOGICAL PARK
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 8:01 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 14 min |
| Apr 30, 3:40 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 35 min |
| Apr 30, 4:19 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 26 min |
| Apr 30, 5:08 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 22 min |
| Apr 30, 5:34 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 26 min |
| Apr 30, 6:13 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.